Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Riverton, WY

July 19, 2021Teton County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 19, 2021, 6:35 PM MDT for Teton County, Wyoming. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2021, 6:35 PM MDT (00:35 UTC)
Expired
Jul 19, 2021, 7:00 PM MDT
In force
25 min
Issued by
NWS Riverton, WY

County Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 186 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
4022 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS85 KRIW 200035
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
635 PM MDT Mon Jul 19 2021
 
WYZ012-013-200100-
Jackson Hole-Teton and Gros Ventre Mountains-
635 PM MDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 700 PM
MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kelly, or 8 miles southwest of Moran Junction, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moran Junction around 650 PM MDT.
  Buffalo Valley Ranch and Colter Bay Village around 655 PM MDT.

Other locations impacted by this storm include Gros Ventre
Campground, Signal Mountain Lodge, Jackson Lake, Jackson Lake Lodge,
Buffalo Ranger Station, Jenny Lake, Lizard Creek Campground, Jenny
Lake Lodge and Hatchet Campground.

LAT...LON 4358 11058 4366 11081 4409 11069 4400 11016
TIME...MOT...LOC 0033Z 197DEG 28KT 4373 11058 

$$

Fisher

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 19, 5:35 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 19, 5:35 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Riverton WY
535 PM MDT Mon Jul 19 2021

.SHORT TERM...This afternoon through Tuesday night
Issued at 1131 AM MDT Mon Jul 19 2021

High pressure will maintain its hold over the region today, with the
center of the high near the WY/CO/UT border this morning. 500mb
heights remain around 597 decameters (dm), along with 700mb
temperatures of 17C to 19C, will keep conditions hot, with 100
degree readings occurring again in most of the Bighorn Basin and
portions of Johnson County. Winds will remain light as well, which
will keep fire weather conditions elevated, but not critical. The
one area that will need to be watched is Johnson County. MOS
guidance for Buffalo is forecasting sustained winds near 15 knots
this afternoon. May need to upgrade the Rangeland Fire Danger
statement to a Red Flag Warning for this afternoon. The shift of the
high center will allow south to southwest winds to occur over the
far west. This wind shift will also bring in an increase of
monsoonal moisture to this area. Precipitable water (PW) values will
increase to 150 to 200% of normal this afternoon, as a result.
Thunderstorm activity will be isolated to widely scattered this
afternoon, despite this increase in moisture. Red Flag Warnings
remain in effect from 12 to 9 PM today over our western zones, for
the threat of lightning with these storms. Conditions have been dry
over the last few weeks, in addition to the ongoing drought
conditions.

These storms will linger through midnight, becoming isolated over
the northwest corner. Models continue to signal for showers to
increase over the northern half of the Wind River Mountains
northward over the Absarokas and Cody Foothills by sunrise Tuesday
morning. Chances for showers spread across the rest of the west
through the morning hours Tuesday, as PW's increase to 175 to 200%
of normal. A shortwave over NV will move toward the Cowboy State
Tuesday, which will cause more widespread thunderstorm coverage
Tuesday afternoon. Temperatures will not be as hot, due to the
increased cloud cover. Will extend the current Red Flag Warnings
through Tuesday evening and issue additional warnings for the rest
of the forecast area. The one exception will be Natrona County, as
this area has had a decent amount of rain this month. Gusty winds,
locally heavy rain and small hail will be the main threats from
these storms. Showers and storms will continue Tuesday evening,
gradually ending from west to east through the night.

.LONG TERM...Wednesday through Monday

Agreement is strong among medium-range model forecast solutions and
cluster analysis as to the overall synoptic pattern evolution
Wednesday through the weekend. West-southwest flow for Wednesday
will continue to rotate monsoon moisture into the forecast area
around upper high over the southern Rockies. Moisture appears to
be a bit limited compared to Tuesday, but certainly it will be
sufficient to generate diurnally-driven showers and thunderstorms
over the higher terrain. Passage of a shortwave will lead to
northerly surface wind east of the Continental Divide, while
southwest Wyoming could see west-northwest wind 10 to 20 mph.

The pattern remains similar for Thursday with jet energy approaching
northwest Wyoming in advance of a Pacific Northwest trough
progressing into the Canadian Prairie Provinces. Jet dynamics will
aid convective development across northwest Wyoming Thursday
afternoon and allow for showers to linger in this region Thursday
night. The trough continues an eastward trek Friday with the flow
becoming more westerly in its wake. The southern Rockies upper high
becomes oriented more west-to-east. This may favor convection over
the southern two-thirds of the forecast area, as drier air works
into the far north. Temperatures remain above normal both days,
although readings may slip a few degrees in the north.

The upper ridge remains elongated to our south over the weekend,
although it may begin to build slowly north by Monday. This would
again favor the south half of the forecast area for convection
Saturday and especially Sunday, as the moisture nudges north into
Wyoming. The northward surge of moisture continues Monday with
more widespread coverage expected. Overall, temperatures remain
above normal through the forecast period. Sunday and Monday should
be the warmest as 700mb temperatures climb to +17C to +19C.

&&

.AVIATION...For the 00Z TAFS through 00Z Tuesday

Isolated showers and thunderstorms now ongoing across the far west
will continue early this evening. Storms will wane as sunset nears
with a decrease in intensity by 03Z/Tuesday. Northerly movement
still favors KJAC for the best chance of impacts through
02Z/Tuesday. The moisture fetch from the south should deepen and
spread across more of the forecast area late tonight and Tuesday.
Weak shortwave energy will allow for showers to linger across
northwest Wyoming through the night and Tuesday morning. KJAC and
KCOD would be the two terminals that could see brief showers during
this time. Showers and thunderstorms become more widespread Tuesday
afternoon even to the east of the Continental Divide. Tuesday
afternoon storms will be capable of brief heavy rain and gusty
outflow wind.

&&

.FIRE WEATHER...
Issued at 1131 AM MDT Mon Jul 19 2021

Hot and mainly dry conditions will continue today. Winds will remain
light today, keeping fire weather conditions elevated and not
critical. The one exception will be zone 281, where southeast winds
of 15 to 20 mph with gusts over 25 mph. A surge of monsoonal
moisture will occur over the far west this afternoon, increasing
across the rest of the area Tuesday. Thunderstorm activity will be
confined to far western zones today, spreading across the rest of
the area Tuesday. New fires from lightning will be the main concern,
despite the chances for wetting rain. Energy Release Component
(ERC), ranging from the 80th percentile into the 90th/96th
percentile, continue over the far west and zone 279. Thus, a Red
Flag Warning remain in effect for western zones. Will likely extend
these zones through Tuesday evening and issue for the remaining
zones for the continued threat of thunderstorms. The exception will
be zone 280/300, as this zone has had a decent amount of rain this
month.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Tuesday for WYZ275-276-
279-281>283-285-287.

Red Flag Warning until 9 PM MDT Tuesday for WYZ140-277-278-286-
288-414>416.

&&

SHORT TERM...LaVoie
LONG TERM...CNJ
AVIATION...CNJ
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jul 19, 3:22 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
322 PM MDT Mon Jul 19 2021

WYZ001>020-022>030-201300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
322 PM MDT Mon Jul 19 2021

...Red Flag Warnings for Western Wyoming Through 9 PM Tuesday and
Much of the Remainder of the Area for 12 PM to 9 PM Tuesday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms in western Wyoming may bring new fire starts this
afternoon and evening. The best chance for thunderstorms will be
from 4 PM until around sunset, primarily over the mountains.
Please see forecasts and the Red Flag Warning for details.

Elevated fire weather conditions in Johnson County this afternoon
and evening.

Very hot temperatureS continue east of the Continental Divide
with readings climbing above 100 degrees again in the Bighorn
Basin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Scattered afternoon and evening thunderstorms. Still hot
east of the Continental Divide.

Wednesday through Sunday...Isolated to widely scattered afternoon
and evening thunderstorms each day. Although a tad cooler,
temperatures remain above normal through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 19, 6:35 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
635 PM MDT Mon Jul 19 2021

WYZ012-013-200100-
Jackson Hole-Teton and Gros Ventre Mountains-
635 PM MDT Mon Jul 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TETON COUNTY UNTIL 700 PM
MDT...

At 633 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kelly, or 8 miles southwest of Moran Junction, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Moran Junction around 650 PM MDT.
  Buffalo Valley Ranch and Colter Bay Village around 655 PM MDT.

Other locations impacted by this storm include Gros Ventre
Campground, Signal Mountain Lodge, Jackson Lake, Jackson Lake Lodge,
Buffalo Ranger Station, Jenny Lake, Lizard Creek Campground, Jenny
Lake Lodge and Hatchet Campground.

LAT...LON 4358 11058 4366 11081 4409 11069 4400 11016
TIME...MOT...LOC 0033Z 197DEG 28KT 4373 11058

Fisher

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:31 PM MDTSpecial Weather StatementRIWHot Springs29 min
Jul 20, 3:49 PM MDTSpecial Weather StatementRIWTeton41 min
Jul 20, 3:55 PM MDTSevere Thunderstorm WarningRIWTeton20 min
Jul 20, 3:58 PM MDTSpecial Weather StatementRIW47 min
Jul 20, 4:56 PM MDTSpecial Weather StatementRIW34 min

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.